Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 10, NWS Duluth, MN

September 24, 2020Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 24, 2020, 4:29 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 24, 2020, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2020, 4:29 AM CDT (09:29 UTC)
In effect from
Sep 24, 2020, 7:00 AM CDT
Expired
Sep 24, 2020, 7:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

990 
WHUS43 KDLH 240929
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
429 AM CDT Thu Sep 24 2020

MNZ037-WIZ001-250000-
/O.NEW.KDLH.BH.S.0010.200924T1200Z-200925T0000Z/
Carlton/Southern St. Louis-Douglas-
429 AM CDT Thu Sep 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...Today.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 12:57 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 24, 12:57 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1257 AM CDT Thu Sep 24 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 332 PM CDT Wed Sep 23 2020

A frontal boundary stretched from northern Lake Superior through
northern Minnesota into southern North Dakota this afternoon. The
front will move slowly south tonight as a shortwave, currently along
the Manitoba, North Dakota, Saskatchewan, border moves through the
region. There will be increasing low level FGEN, especially around
925MB, tonight. There were already some showers/storms over west
central into central Minnesota as of 2030Z with more ahead of the
shortwave. We expect coverage of showers and storms to increase
this evening, especially after 00Z. The showers/storms will
continue overnight as they sag south. MUCAPE values were 1000 J/KG
over the southern half of the Northland this afternoon with
effective shear 25-40 knots. A few strong to possibly severe
storms will be possible tonight, mainly along and south of US
Highway 2, including all of northern Wisconsin. Hail to one inch
will be the main threat with damaging winds also possible given
steep low level lapse rates. Much of the CAMs forecast at least
some training of showers/storms tonight so there could be some
localized heavy rain. Given how dry it's been over the past 3-4
weeks, the threat for flooding is low.

Winds will be switching to easterly overnight as a surface low,
currently over eastern South Dakota, moves east and weakens. The
strongest winds will be over the lake but lakeside areas will see an
increase as well. Showers and storms may be ongoing over northern
Wisconsin into east central Minnesota Thursday morning but will
decrease through the day. Thursday will be cooler with highs in
the fifties close to Lake Superior to the sixties to around
seventy well inland. Thursday night will be dry thanks to weak
ridging.

.LONG TERM...(Friday through Wednesday)
Issued at 332 PM CDT Wed Sep 23 2020

The extended period will start out with quasi-zonal upper flow but
end with a significant pattern change as colder northerly flow
develops.

Friday will again be warmer than average with highs in the upper
sixties to mid seventies. However, a cold front will be moving
through along with a shortwave. There will be a chance for showers
and thunderstorms Friday into Friday evening, highest over far
northern Minnesota. Widespread significant rainfall is unlikely.

An upper trough will deepen over the central CONUS late week into
next week bringing in cooler temperatures Sunday into next week
along with periodic chances for rain. Highs will drop into the
sixties by Sunday and drop into the fifties Monday and remain
cool. The models have been showing a stronger area of low pressure
for next Monday but the latest ECMWF has backed off on that
solution for now but it's still in the GFS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1257 AM CDT Thu Sep 24 2020

An area of showers and a few thunderstorms extending from just
south of KBRD, east across northwest Wisconsin was affecting KBRD
and KHYR with VFR ceilings and visibilities with -shra or -tsra.
These conditions to continue overnight until approximately 15z.
Strong east winds off Lake Superior is causing KDLH to be affected
by -shra and lower ceilings, and while conditons are MVFR for
now, expect ceilings and visiblities to deteriorate to IFR through
09z, even as precipitation moves away. Ceilings will remain
IFR/LIFR through remainder of the TAF period at KDLH. Visibilities
should improve back to VFR by 12z once the rain ends, only to
deteriorate again after 00z. The remainder of the area should
return to VFR after 15z. After 00z, the stratus affecting KDLH
should spread, moving into KHIB around 02z, then to KBRD and KHYR
after 06z.

&&

.MARINE...
Issued at 949 PM CDT Wed Sep 23 2020

A cold front and upper level trough moving across western Lake
Superior will lead to showers and thunderstorms tonight. A few
storms may be on the stronger side, causing gusty winds, locally
high waves, small hail, and reduced visibility due to heavy rain.
Following the rain, patchy fog is likely to develop tomorrow
morning. Winds shift to the northeast tomorrow and strengthen as a
tighter pressure gradient sets up across the region. Winds are
likely to be 15 to 20 knots with gusts up to 25 knots. Waves are
expected to be 3 to 5 feet with occasional heights of 7 feet
possible. Therefore, Small Craft Advisories continue to be in effect
through Thursday evening. These gusty northeast winds are expected
to decrease Thursday night to 5 to 10 knots. Waves are also expected
to decrease to 2 feet or less by Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  58  49  69 /  70  50  10  50
INL  48  67  52  68 /  50  10  10  60
BRD  56  67  55  74 /  60  30   0  20
HYR  56  69  54  77 /  60  60  10  30
ASX  53  62  50  76 /  70  60   0  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 4 AM early this morning to 7 PM CDT
     this evening for LSZ141>143-146>148.

     Small Craft Advisory until 7 PM CDT this evening for LSZ144-145.

&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...LE
MARINE...Unruh/Wolfe
Hazardous weather outlook, Sep 23, 3:42 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
342 PM CDT Wed Sep 23 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-240715-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
342 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated severe storms are possible this evening into the early
morning hours across portions of north central Minnesota and into
northwest Wisconsin. Primary threats include large hail and
damaging winds, mostly along and south of Highway 2 including all
of northern Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms may be ongoing Thursday morning over northern
Wisconsin into east central Minnesota. Severe storms are not
expected.

Additional thunderstorm chances are possible Friday and into this
weekend. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed after 7 pm.

LSZ121-140>148-240715-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
342 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated severe storms are possible this evening into the early
morning hours across western Lake Superior. Primary threats
include large hail and damaging winds.

Northeast winds will develop this evening and increase tonight. As
winds increase in speed, waves will start to build. Small Craft
Advisories have been issued for much of the nearshore waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Easterly winds from 15 to 20 knots with higher gusts will
continue Thursday and create hazardous conditions, especially for
small craft. Small Craft Advisories are in effect into early
evening for much of the nearshore waters.

Additional thunderstorm chances are possible Friday and into this
weekend. Severe weather is not anticipated at this time.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 23, 10:59 PM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
1059 PM CDT Wed Sep 23 2020

WIZ002>004-240430-
Bayfield-Iron-Ashland-
1059 PM CDT Wed Sep 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BAYFIELD...
NORTHWESTERN IRON AND SOUTHERN ASHLAND COUNTIES...

At 1059 PM CDT, a strong thunderstorm was 8 miles north of Clam Lake,
or 28 miles northeast of Chippewa Flowage East, moving east at 40
mph.

Wind gusts up to 30 mph and dime size hail can be expected with this
storm.

This storm will be near...
  Mellen around 1115 PM CDT.
  Upson around 1130 PM CDT.

Other locations impacted by this storm include Morse, High Bridge,
Copper Falls State Park, Day Lake, Iron Belt, Island Lake Iron
County, Mason and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4610 9037 4614 9092 4616 9092 4616 9108
      4643 9108 4647 9033 4628 9030
TIME...MOT...LOC 0359Z 269DEG 33KT 4629 9087

Wolfe
Special weather statement, Sep 23, 11:29 PM CDT, 5 hours before
Special Weather Statement
National Weather Service Duluth MN
1129 PM CDT Wed Sep 23 2020

WIZ003-004-240500-
Iron-Ashland-
1129 PM CDT Wed Sep 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN IRON AND
SOUTHEASTERN ASHLAND COUNTIES...

At 1128 PM CDT, an area of strong thunderstorms was near Mellen, or
22 miles southwest of Ironwood, moving east at 30 mph.

Wind gusts up to 30 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Upson around 1145 PM CDT.

Other locations impacted by these storms include Morse, High Bridge,
Iron Belt, Gile Flowage, Montreal, Island Lake Iron County, Copper
Falls State Park, Pence and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4615 9073 4642 9074 4647 9020 4630 9013
      4608 9017
TIME...MOT...LOC 0428Z 266DEG 27KT 4628 9055

JDS
Special weather statement, Sep 24, 1:27 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
127 AM CDT Thu Sep 24 2020

MNZ038-WIZ006-240700-
Pine-Burnett-
127 AM CDT Thu Sep 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PINE AND CENTRAL BURNETT
COUNTIES...

At 127 AM CDT, a strong thunderstorm was 11 miles north of
Grantsburg, or 11 miles southeast of Hinckley, moving east at 35 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Webster and Danbury around 155 AM CDT.

Other locations impacted by this storm include Cloverdale, Oakland,
Saint Croix State Park, Yellow Lake and Chengwatana State Forest.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4584 9285 4600 9291 4613 9239 4600 9229
      4586 9230
TIME...MOT...LOC 0627Z 258DEG 30KT 4594 9273

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:38 PM CDTSpecial Weather StatementDLHDouglas22 min
Sep 23, 9:27 PM CDTSpecial Weather StatementDLHDouglas18 min
Sep 23, 10:59 PM CDTSpecial Weather StatementDLHAshland31 min
Sep 23, 11:29 PM CDTSpecial Weather StatementDLHIron31 min
Sep 24, 1:27 AM CDTSpecial Weather StatementDLHBurnett33 min
Sep 23, 7:13 PM CDTSpecial Weather StatementDLHCrow Wing32 min

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.